Pennsylvania, 2010Heavy Snow and Lake-Effect Snow in Pennsylvania, December 13 to 15, 2010
December 13 to 15, 2010 · NWS CTP · 4 events in 4 counties and zones
A cold and persistent northwest flow across the Eastern Great Lakes resulted in a prolonged period of lake effect and orographically-enhanced snow showers over the Northwest Mountains and Laurel Highlands. The most significant snow accumulations were localized with the highest amounts between 8 and 12 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and persistent northwest flow across the Eastern Great Lakes resulted in a prolonged period of lake effect and orographically-enhanced snow showers over the Northwest Mountains and Laurel Highlands. The most significant snow accumulations were localized with the highest amounts between 8 and 12 inches. Frequent wind gusts between 25 and 35 mph produced areas of blowing snow and near-blizzard conditions at times. Temperatures in the single digits and teens combined with brisk winds produced wind chills as cold at 10 below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 13, 4:45 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Dec 13, 4:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
445 AM EST MON DEC 13 2010
.SYNOPSIS...
AN UPPER LEVEL LOW WILL REMAIN PARKED OVER NEW ENGLAND THIS
WEEK...FUNNELING A COLD NORTHWEST FLOW ACROSS PENNSYLVANIA WITH
LAKE EFFECT SNOW SHOWERS ACROSS THE WESTERN MTNS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
REGIONAL RADAR LOOP SHOWING LAKE TWO AREAS OF PRECIP AFFECTING
CENTRAL PA. LG SCALE FORCING AHEAD OF UPPER TROF PRODUCING -SN
ACROSS THE SUSQ VALLEY. TO THE WEST...LAKE EFFECT SNOW COMMENCING
AS BLYR FLOW VEERS TO THE NW. LATEST MDL DATA SUGGESTS PATCHY -SN
WILL TAPER OFF OVR THE SUSQ VALLEY BY MIDDAY...AS TROF SHIFTS
EAST. LATEST RADAR TRENDS AND MDL SUGGEST NO MORE THAN A DUSTING
ACROSS THE E ZONES.
MEANWHILE...MAIN STORY WILL BECOME LOCALLY HVY LAKE EFFECT SNOWS
ACROSS THE LAURELS AND NW MTNS. WELL ALIGNED NW FLOW WITH LITTLE
SHEAR AND PLENTY OF COLD AIR FLOWING OVR THE UNFROZEN LAKES WILL
PRODUCE PERSISTENT SHSN ALONG THE SPINE OF THE ALLEGHENIES. MDL
DATA CONTS TO INDICATE THE LAUREL HIGHLANDS WILL BE THE TARGET
FOR THE STEADIEST/HEAVIEST SNOW...GIVEN A FAVORABLE NNW FLOW AND
LK HURON CONNECTION. TYPICAL LAKE EFFECT SNOW/LIQUID RATIOS OF
ARND 20/1 HAVE BEEN USED AND SUPPORT ACCUMS OF 2-5 INCHES ACROSS
SOMERSET CO BY THIS EVENING. THE SNOW WILL BE WHIPPED ARND BY A
GUSTY NW WIND...CREATING NR BLIZZARD CONDS ACROSS THE LAURELS BY
LATER TDY. BUFKIT DATA SUPPORTS FREQUENT GUSTS BTWN 30-35KTS BY
AFTN OVR SOMERSET/CAMBRIA COUNTIES. THE SNOWBELT OF NW WARREN
COUNTY ALSO APPEARS LIKELY TO RECEIVE CLOSE TO 5 INCHES BY
EVENING. TEMPS IN THE TEENS...COMBINED WITH THE GUSTY WINDS...WILL
CREATE WIND CHILLS NR ZERO ACROSS THE W MTNS BY LATE TODAY.
DRYING/DOWNSLOPING FLOW EAST OF THE MTNS WILL RESULT IN ONLY SCT
-SHSN TODAY AND LITTLE IF ANY ACCUM.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
NNW BLYR FLOW WILL CONTINUE TO TRAIN FOCUS OF LAKE EFFECT MOISTURE
INTO THE LAUREL HIGHLANDS TONIGHT AND EARLY TUES. GRADUALLY
BACKING BLYR FLOW LATE TUES SHOULD SHIFT THE FOCUS OF LAKE EFFECT
BANDS NORTHWARD...TARGETING WARREN CO SE INTO THE CENTRAL MTNS BY
TUE EVENING.
SEVERAL INCHES OF ADDITIONAL ACCUM EXPECTED BOTH TONIGHT AND TUES
ACROSS THE LAURELS AND NW MTNS. LATER SHIFTS MAY SERIOUSLY NEED TO
CONSIDER UPGRADING TO BLIZZARD WARNINGS...AS TIGHT PRES GRAD WILL
CONTINUE TO CREATE STRONG/GUSTY WINDS AND CONSIDERABLE BLOWING/DRIFTING.
BUFKIT SOUNDING DATA CONTINUES TO INDICATE FREQUENT GUSTS ARND
35KTS ACROSS THE ALLEGHENY MTNS TONIGHT AND TUES.
CORE OF THE COLDEST AIR IS PROGGED TO PASS OVR PA TONIGHT AND
TUES...WHEN GEFS MEAN 850 TEMPS BOTTOM OUT NR -18C. THE COLD
AIR...COMBINED WITH GUSTY WINDS...WILL LIKELY RESULT IN WIND
CHILLS NR -10F ACROSS THE W MTNS TONIGHT AND ACTUAL HIGHS TUES
ONLY IN THE TEENS. EVEN ACROSS THE SUSQ VALLEY...WIND CHILLS BTWN
ZERO AND 10 ABV EXPECTED TONIGHT AND TUES.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
GENERAL AGREEMENT AMONG MED RANGE GUIDANCE THRU WED...ALL SHIFTING
UPPER LOW NE INTO NEW ENG. THE RESULTING BACKING BLYR FLOW WILL
CAUSE FOCUS OF LAKE EFFECT BANDS TO SHIFT INTO NORTHERN PA. ONLY
A SLIGHT MODERATION IN TEMPS/WINDS EXPECTED MIDWEEK. ENS MEAN 850
TEMPS NR -14C WED SHOULD TRANSLATE TO HIGHS IN THE 20S TO L30S.
MED RANGE MDLS BEGIN TO DIVERGE WITH RESPECT TO TRACK OF CLIPPER
SYSTEM LATE THIS WEEK. HOWEVER...SOUTHERN PA STANDS THE BEST CHC
FOR A PERIOD OF LGT SNOW AS THIS SYSTEM PASSES S OF THE STATE
THURSDAY.
OVERALL PATTERN OF NEG NAO AND UPPER LOW LOCKED IN OVR NEW ENG FAVORS
BLW NORMAL TEMPS THRU NEXT WEEKEND. ALTHOUGH ENS MEAN 850 TEMPS
INDICATE FRI-SUN WILL BE NOT NEARLY AS COLD AS THE NEXT COUPLE OF DAYS.
ODDS SEEM TO FAVOR GENERALLY DRY WX INTO THE WEEKEND. HOWEVER...SEVERAL
GEFS MEMBERS INDICATE AT LEAST THE POTENTIAL FOR A WIDESPREAD
SNOWFALL ARND NEXT SUNDAY WITH CLIPPER AND POSS COASTAL REDEVELOPMENT.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
COLDER AIR MOVING IN FROM THE WEST WILL REINFORCE THE IFR CONDITIONS
ACROSS THE HIGHER ELEVATIONS...WHILE DOWNSLOPE FLOW WILL KEEP
CENTRAL MTNS MVFR AND SUSQ VALLEY VFR. SNOW SHOWERS/SQUALLS WILL
RETURN TO THE HIGHER ELEVATIONS ON MONDAY IN TYPICAL NW FLOW LAKE-
ENHANCED UPSLOPE REGIME. NW FLOW ALSO INCREASES MON AFTERNOON
WITH 850 MB FLOW INCREASING TO AROUND 50 KTS...WHICH WILL LEAD TO
LLWS CONDITIONS AS WELL AS STRONGER AND GUSTY WINDS AT THE
SURFACE.
OUTLOOK...
MON-WED...NW FLOW BRINGS FREQ SHSN/LOW CIGS TO MAINLY NORTHERN
AND WESTERN MTNS.
THU/FRI...MVFR AND VFR AS HIGH PRESSURE BUILDS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW WARNING FROM 7 AM THIS MORNING TO 7 AM EST
WEDNESDAY FOR PAZ004-005.
WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 PM EST
TUESDAY FOR PAZ024-033.
&&
SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/MARTIN
AVIATION...CERU/RXR
Hazardous weather outlook, Dec 13, 5:31 AM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 AM EST MON DEC 13 2010
PAZ006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-141045-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
531 AM EST MON DEC 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004-005-141045-
WARREN-MCKEAN-
531 AM EST MON DEC 13 2010
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ024-033-141045-
CAMBRIA-SOMERSET-
531 AM EST MON DEC 13 2010
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, McKean
- When
- December 13, 7:00 AM EST to December 15, 7:00 AM EST
- Where
- McKean forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
Localized lake-effect snowfall amounts ranged between 8 and 12 inches.
Lake-Effect Snow, Warren
- When
- December 13, 7:00 AM EST to December 15, 7:00 AM EST
- Where
- Warren forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
Localized lake-effect snowfall amounts ranged between 8 and 12 inches.
Heavy Snow, Cambria
- When
- December 13, 7:00 AM EST to December 14, 7:00 PM EST
- Where
- Cambria forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Localized upslope snowfall amounts ranged between 3 and 6 inches, with up to 8 inches on the ridgetops. Blustery wind gusts over 30 mph combined with very cold temperatures in the single digits to low teens to produce dangerous near-blizzard conditions with 1/4 mile or less visibility and sub-zero wind chills.
Heavy Snow, Somerset
- When
- December 13, 7:00 AM EST to December 14, 7:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Localized upslope snowfall amounts ranged between 3 and 6 inches, with up to 8 inches on the ridgetops. Blustery wind gusts over 30 mph combined with very cold temperatures in the single digits to low teens to produce dangerous near-blizzard conditions with 1/4 mile or less visibility and sub-zero wind chills.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Tennessee, December 13, 20101 death · 1 event
- Cold in Illinois, December 13, 20101 death · 1 event
- Extreme Cold in Tennessee, December 13, 20101 death · 1 event
- Flooding and High Wind in Maine, December 13 to 19, 2010$1.7 million · 61 kt wind · 24 events
- Winter Weather in Vermont, December 13 to 14, 2010$145,000 · 16 events
- Winter Weather in New York, December 13 to 14, 2010$65,000 · 9 events
- Flooding in Maine, December 13 to 14, 2010$62,000 · 4 events
- Winter Weather in Virginia, December 13, 201026 events
- Flooding in Maine, December 13 to 15, 20109 events
- Frost and Freeze in Texas, December 13, 20105 events
- Heavy Snow in Pennsylvania, December 13 to 15, 20103 events
- Damaging Winds in Oregon, December 13 to 14, 201057 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264974, 264975, 264977, 264978.